EconPapers    
Economics at your fingertips  
 

Liquidity traps, capital flows

Sushant Acharya () and Julien Bengui

Journal of International Economics, 2018, vol. 114, issue C, 276-298

Abstract: Motivated by debates surrounding international capital flows during the Great Recession, we conduct a positive and normative analysis of capital flows when a region of the global economy experiences a liquidity trap. Capital flows reduce inefficient output fluctuations in this region by inducing exchange rate movements that reallocate expenditure towards the goods it produces. Restricting capital mobility hampers such an adjustment. From a global perspective, constrained efficiency entails subsidizing capital flows to address an aggregate demand externality associated with exchange rate movements. Absent cooperation, however, dynamic terms-of-trade manipulation motives drive countries to inefficiently restrict capital flows, impeding aggregate demand stabilization.

Keywords: Capital flows; International spillovers; Liquidity traps; Capital flow management; Policy coordination; Optimal monetary policy (search for similar items in EconPapers)
JEL-codes: E52 F32 F38 F42 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618301302
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Liquidity traps, capital flows (2018) Downloads
Working Paper: Liquidity Traps, Capital Flows (2016) Downloads
Working Paper: Liquidity traps, capital flows (2015) Downloads
Working Paper: Liquidity Traps, Capital Flows (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:114:y:2018:i:c:p:276-298

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-20
Handle: RePEc:eee:inecon:v:114:y:2018:i:c:p:276-298